Cookies on this website
We use cookies to ensure that we give you the best experience on our website. If you click 'Continue' we'll assume that you are happy to receive all cookies and you won't see this message again. Click 'Find out more' for information on how to change your cookie settings.

Background. Paracetamol is now the most common drug used for self- poisoning in the UK and is associated with potentially fatal liver damage. Patients admitted to hospital because of paracetamol overdoses were studied in order to determine their characteristics and factors which might have deterred them from taking paracetamol or reduced the dangers of the overdose. Method. Eighty patients were studied in hospital using a structured interview schedule, measures of depression and suicidal intent, information collected through the Oxford Monitoring System for Attempted Suicide, and the results of liver function tests. Results. Acute liver dysfunction (25 patients) was associated with consumption of more than 25 tablets (odds ratio 4.46, 95% CI 1.31 to 17.41, P = 0.014). The proportionate use of tablets from blister packs (60%) and loose preparations (46%; 5 patients using both types) reflected their general availability. More of those who took tablets from a loose preparation consumed 25 or more tablets (69%) than those who used a blister-pack preparation (40%; odds ratio = 3.0, 95% CI 1.12 to 9.95, P = 0.028). Only 20 patients thought that any type of warning label would have deterred them from taking a paracetamol overdose. Conclusions. Establishing a maximum number of tablets (e.g. 25) that can be available in individual preparations is likely to reduce the dangers of paracetamol self-poisoning. The potential effects of other measures are uncertain.

Original publication

DOI

10.1192/bjp.168.1.43

Type

Journal article

Journal

British Journal of Psychiatry

Publication Date

01/01/1996

Volume

168

Pages

43 - 48